Correspondence  |   August 2006
Succinylcholine-induced Hyperkalemia
Author Notes
  • University of Missouri and St. Luke's Hospital, Kansas City, Missouri.
Article Information
Correspondence   |   August 2006
Succinylcholine-induced Hyperkalemia
Anesthesiology 8 2006, Vol.105, 430. doi:
Anesthesiology 8 2006, Vol.105, 430. doi:
To the Editor:—
Drs. Martyn and Richtsfeld1 have provided a great deal of useful information in their recent review article titled “Succinylcholine-induced Hyperkalemia in Acquired Pathologic States.” However, clarification is warranted regarding their statement concerning my 2000 case report of a patient who developed succinylcholine-induced hyperkalemia.2 Martyn and Richtsfeld state, “Another report of hyperkalemia with succinylcholine implicating pancreatitis as the etiologic factor actually had an upper motor neuron lesion of several weeks' duration.” Actually, in my article, little attempt was made to implicate pancreatitis as the causal pathologic state. As was stated in my report, the patient's upper motor neuron lesion was a traumatic cervical spine injury that occurred 14 months, rather than several weeks, before the hyperkalemic response to succinylcholine. The discussion that followed was meant to challenge the traditional views of how long extrajunctional neuromuscular receptors persist after traumatic upper motor neuron injury. In their review, Martyn and Richtsfeld have provided important information regarding the duration of these changes in acquired states. Importantly, they have made clear succinylcholine's potential morbidity when used in critically ill patients who experience muscle atrophy, whether due to pharmacologic denervation or bed rest from critical illness (our patient had been critically ill for approximately 30 days and, in retrospect, resulting muscle atrophy was the most likely etiology of the patient's hyperkalemic response.) The question that cannot be answered definitively by the review article of Martyn and Richtsfeld is, at what point does the risk/benefit ratio of a medication become unacceptable? As the potential morbidity of a therapy increases, the indications for that therapy become narrower. However, it remains difficult to determine when the risk of a therapy becomes absolutely prohibitive. My case report presented the conundrum of an obese, hypoxemic, uncooperative patient who required tracheal intubation and who, by examination, had a potentially difficult airway. This type of patient encounter occurs sporadically and unpredictably and cannot be studied prospectively in any meaningful way. In 22 yr of clinical practice, I have personally witnessed several near airway catastrophes that followed the alternative use of long-acting nondepolarizing muscle relaxants in similar situations. Therefore, I continue to express the opinion offered in the last paragraph of my case report: “Recognizing that the hyperkalemic response to succinylcholine is unpredictable and that there are currently no criteria to establish those definitively at risk, it is uncertain that alternative administration of a long-acting nondepolarizing muscle relaxant would result in less overall morbidity when administered to a series of patients under similar circumstances.” Unfortunately, clinicians will continue to face these difficult therapeutic decisions, albeit with more wisdom instilled by the work of Martyn and Richtsfeld and others.
University of Missouri and St. Luke's Hospital, Kansas City, Missouri.
Martyn JAJ, Richtsfeld M: Succinylcholine-induced hyperkalemia in acquired pathologic states: Etiologic factors and molecular mechanisms. Anesthesiology 2006; 104:158–69Martyn, JAJ Richtsfeld, M
Matthews JM: Succinylcholine-induced hyperkalemia and rhabdomyolysis in a patient with necrotizing pancreatitis. Anesth Analg 2000; 91:1552–4Matthews, JM